Heat, Ballard
- When
- July 24, 10:00 AM CST to July 26, 5:00 PM CST
- Where
- Ballard forecast zone
- Reported by
- AWOS
- Coordinates
- 37.058, -88.999 (the zone’s center; the record gives no point)
Triple-digit high temperatures returned for a few more days late in the month. The high at Paducah reached 101 degrees for three consecutive afternoons on the 24th, 25th, and 26th.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Triple-digit high temperatures returned for a few more days late in the month. The high at Paducah reached 101 degrees for three consecutive afternoons on the 24th, 25th, and 26th. Due to low humidity induced by extreme drought conditions, the heat index was seldom more than a couple degrees above the actual temperature. July was the warmest month on record at Paducah. The average monthly temperature of 84.5 degrees broke the previous record of 84.2, set in July of 1993. Through the end of July, the number of days in 2012 with highs at or above 100 degrees was 15. This was the highest total on record, breaking the record of 14 set in 1954.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 24, 3:04 AM CST, 6 hours 56 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
404 AM CDT TUE JUL 24 2012
.SHORT TERM /TODAY THROUGH THURSDAY NIGHT/...
ISSUED AT 405 AM CDT TUE JUL 24 2012
UNSEASONABLY STRONG SOUTHWEST LOW LEVEL FLOW FOR MID SUMMER WILL
BRING A CONTINUATION OF THE HEAT THROUGH THURSDAY. SREF INDICATES
850 MB WINDS RANGING FROM 15 TO 30 KNOTS THROUGH THURSDAY. 850 MB
TEMPS WILL REMAIN IN THE LOWER 20S...WHICH SUGGESTS NO BIG CHANGE
IN SURFACE HIGHS. NAM MOS GUIDANCE LOOKS REASONABLE IN MOST
AREAS...EXCEPT FOR THE VERY HIGH TEMPS IN THE KOWB/KEVV/KMVN
CORRIDOR.
SURFACE DEW POINTS HAVE BEEN VARYING CONSIDERABLY FROM SITE TO
SITE OVER THE PAST FEW DAYS. SOME OF THIS VARIATION MAY BE DUE TO
LOCAL SOIL MOISTURE CONDITIONS. IN ANY CASE...THIS POSES QUITE A
FORECAST CHALLENGE. BASED ON HIGHER TEMPS AND LOWER AFTERNOON DEW
POINTS AT KMDH...IT APPEARS THAT AREA HAS VERY DRY SOIL. KPOF HAS
BEEN RELATIVELY COOL AND MOIST COMPARED TO SURROUNDING SITES.
TRIED TO INCORPORATE THESE BIASES INTO THE FORECAST.
HEAT INDICES WILL PEAK AT OR JUST ABOVE THE 105 DEGREE CRITERIA
TODAY AND WEDNESDAY OVER ALL OF THE AREA. ON THURSDAY...A LOT WILL
DEPEND ON CLOUDS AND CONVECTION. IT APPEARS MOST AREAS WILL AT
LEAST COME CLOSE.
A FEW ISOLATED STORMS ARE POSSIBLE IN SW INDIANA AND NEIGHBORING
COUNTIES THIS AFTERNOON AND EVENING AS A WEAK COLD FRONT SLIDES
SOUTH ACROSS CENTRAL INDIANA. THIS FRONT WILL MOVE BACK NORTH
LATER TONIGHT AND WEDNESDAY...SO WEDNESDAY APPEARS DRY AT THIS
TIME.
THE HIGHEST CHANCE OF PRECIP CONTINUES TO BE THURSDAY AFTERNOON
AND NIGHT AS A WEAK 500 MB SHORTWAVE PASSES EAST ACROSS THE MID
MISSISSIPPI VALLEY. THE TIMING OF THE MODELS IS JUST A LITTLE
QUICKER...SUGGESTING A BETTER CHANCE OF CONVECTION DURING PEAK
HEATING THURSDAY. WIND FIELDS WILL BE DECENTLY STRONG FOR THIS
TIME OF YEAR...AND STEEP LAPSE RATES AND HIGH DCAPES SUGGEST SOME
WIND POTENTIAL. SPC SLIGHT RISK AREA FOR THURSDAY LOOKS
REASONABLE. CHANCE POPS LOOK SUFFICIENT AT THIS TIME...BUT AN
ORGANIZED MCS WOULD BRING WIDESPREAD RAINFALL IF IT OCCURS.
.LONG TERM /FRIDAY THROUGH MONDAY/...
ISSUED AT 405 AM CDT TUE JUL 24 2012
EXPECT PRECIP ON FRIDAY WITH THE PASSAGE OF A COLD FRONTAL
BOUNDARY. THERE WILL BE UPPER SUPPORT...ALBEIT WEAK. THE GFS IS
MORE AGRESSIVE WITH THIS SYSTEM...BUT THE ECMWF...GFS ENSEMBLE
MEAN PRECIP...AND SREF HOLDING PRECIP ACROSS THE
REGION...ESPECIALLY THE SOUTHEAST SECTIONS OF OUR CWA...INTO
FRIDAY.
IN THE WAKE OF THIS SYSTEM...THE UPPER RIDGE SLOWLY BUILDS BACK
ACROSS OUR AREA KEEPING THINGS DRY. WITH THAT WILL COME A SLOW
MODERATION OF TEMPERATURES AS WELL. HOWEVER...BY SUNDAY NIGHT THE
RIDGE GETS PUSHED BACK SLIGHTLY TO THE WEST BY INCREASING NORTHWEST
FLOW ALOFT. THIS WILL OPEN THE DOOR FOR CONVECTIVE DEVELOPMENT ALONG
THE EASTERN EDGE OF THE RIDGE/CAP...SO HAVE POPS OVER THE
EASTERN/NORTHEASTERN SECTIONS OF OUR CWA FROM SUNDAY NIGHT THROUGH
THE END OF THE PERIOD.
&&
.AVIATION...
ISSUED AT 405 AM CDT TUE JUL 24 2012
GENERALLY CLEAR SKIES WILL GIVE WAY TO SCATTERED CU LATER THIS
MORNING AND THIS AFTERNOON. WINDS WILL BECOME RATHER GUSTY DURING
THE DAY...POSSIBLY 15 TO 20 KNOTS AT TIMES. CU WILL DISSIPATE
TONIGHT AND WINDS WILL DIMINISH.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THURSDAY FOR KYZ001>022.
MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THURSDAY FOR MOZ076-086-
087-100-107>112-114.
IL...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THURSDAY FOR ILZ075>078-
080>094.
IN...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THURSDAY FOR INZ081-082-
085>088.
&&
SHORT TERM...MY
LONG TERM....JP
AVIATION...MYHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 452 AM CDT TUE JUL 24 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-251000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 452 AM CDT TUE JUL 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT DUE TO THE EXTENDED DURATION OF THIS POTENTIALLY DANGEROUS HEAT. AFTERNOON HEAT INDICES WILL PEAK BETWEEN 105 AND 109 DEGREES. CHECK THE LATEST EXCESSIVE HEAT WARNING PRODUCT FOR MORE DETAILS. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN SOUTHWEST INDIANA AND NEIGHBORING COUNTIES THIS AFTERNOON AND EVENING. IF ANY STORMS OCCUR...THERE IS THE POTENTIAL FOR ISOLATED WIND DAMAGE OR LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE EXCESSIVE HEAT WARNING CONTINUES THROUGH THURSDAY. AFTERNOON HEAT INDICES WILL PEAK FROM 105 TO 109 WEDNESDAY...AND NEAR 105 THURSDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY AND THURSDAY NIGHT OVER SOUTHWEST INDIANA AND PORTIONS OF SOUTHERN ILLINOIS. ISOLATED SEVERE STORMS ARE POSSIBLE ELSEWHERE ACROSS THE OUTLOOK AREA. DAMAGING WIND GUSTS WILL BE THE PRIMARY HAZARD...AND ISOLATED LARGE HAIL IS POSSIBLE. THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY AND AGAIN SUNDAY NIGHT INTO MONDAY. ISOLATED SEVERE STORMS CANNOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SPOTTERS ARE ENCOURAGED TO CHECK FUTURE OUTLOOKS CONCERNING STORMS ON THURSDAY. MY
The national radar mosaic for the moment the first event began.
22 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393304, 393305, 393306, 393307, 393309, 393310, 393311, 393312, 393313, 393314, 393315, 393316, 393317, 393318, 393319, 393320, 393321, 393322, 393323, 393324, 393325, 393326.